Aa
A
A
A
Close
Dermatology Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Acne and Sensitive Skin

I'm 25 and just started getting acne last August - I haven't had it since I was 15!! I've tried erythromycin, doxycycline, and now I'm on minocycline and ortho tri-cyclen. After two weeks, I've found that the minocycline is making me sick and I'm inclined to stop taking it.

I've also tried Differin, which cleared my face completely in 1 week, but left a terrible dryness/peeling all over. I have
ezcema patches on my face now! So my derm put me on retin a-micro, and in two weeks the acne has come back all along the jawline and cheeks, although the ezcema is better. Unfortunately, the acne which I've been trying to treat on my arms has turned into an incredibly itchy red rash, and I'm sure it's from the retin-a.

What should I do? I'm considering stopping the minocycline and using either retin-a or differin only every two or three days. Would this be a wise choice? Are there any other topical treatments that I should try? My dermatologist is running out of ideas since my eyes swell shut when I use salicylic acid or benzoyl peroxide products.

Thanks,
Kellie
6 Responses
242489 tn?1210500813
MEDICAL PROFESSIONAL
Kellie:

The first thing you have to do is slow down!  You will get better but it's going to take some time.

It's quite common for women in their mid-20's to have acne, often for the first time in years, or ever.

If a medication is making you ill or causing your skin to peel, then you need to modify or stop the treatment, but you ought to do this in consultation with your doctor.  In my experience minocycline rarely cause GI upset and Differein rarly causes such severe peeling as you describe.  Perhaps modifying the frequency of use would be a good idea, but you should call or visit your doctor to discuss this.  He or she is unlikely to "run out of ideas," since there are so many options nowadays.  But improvement takes 2-3 months and sometimes more.  There is just no way to rush it.  On the other had, stopping a regimen too soon insures ongoing frustration and likely failure.

If you're patient, you'll be rewarded.  (I'm talking months, not years.)

Best.

Dr. R
Avatar universal
Kellie,

I know what you are going  through, have had my surprise bout of acne myself at 27! and have tried many of the same medications. it is now 4 months that i'm on the minocycline (which still makes me sick but less so...) but it's working and my derm just cut my dose in half and hopes to get me completely off in a few months. i would maybe stick with the minocycline..... (and i am a drug sceptic!) just make sure the dose of the minocycline is right for you, your body type etc. i.e. initially i was taking two 100s a day and that was too much for me.

also, get an oil free cleanser and moisturizer that works for your sensitive skin (i'm still on the search for both!)

brighter days will come!
d
Avatar universal
I would like to know about a problem with my skin that I've had since junior high, a very serious case of acne, patches on back, shoulders, chest and face. Can you please advise I am now 17!
Avatar universal
Dear Dr.

I am 29 years old and have just experienced my most agitating case of acne over the last year.  Now that it has started it seems to persist in the same areas (around my cheek area and a few on my forheard).  

I have tried the new Salicylic acid "Pond's Blemish remover" and I had a reaction to it on my lips.  They look like small, red circles ready to pop.  Previously, I have tried the prescribe benzoyl peroxide (.5%) acne treatment by my doctor but to no avail.

Please give my some insight to this.  I have tried to keep my face clean with Noxema but this does not seem to help.  I feel like I have to wear my hair down around my cheeks just to feel a little secure about my face.

Sincerely,
Michelle
Avatar universal
I have had acne since junior high and now that I am 22 and in college I have just about had it. I have tried Differin, Pro Active, Benzoyl Peroxide, Ortho tri-cyclin, and nothing seems to be working. I don't have the huge red pimples, I have the "under the skin" pimples. I try not to mess with them, but either way they always leave some sort of scar. It's really odd. I have to wear make-up everyday and I hate it. My boyfriend says he has never noticed anything, but it's there and I am self-concious and I want it to go away.  My friend suggested accutane and said it worked miracles for her.  Will my derm prescribe it for me if I simply ask for it and pass all of the blood tests and stuff? What are the side effects? I have heard about birth defects...Please help me I am losing patience. Thanks
Avatar universal
I have red spots on my face and shoulders/back
The spots on my face are only below the mouth and on the chin.
Sometimes hey have white heads what teatment would you recommend as i am paranoid about my face.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Learn to identify and prevent bites from summer’s most common pests.
Doctors argue for legislation to curb this dangerous teen trend in the latest Missouri Medicine report.
10 ways to keep your skin healthy all winter long
How to get rid of lumpy fat on your arms, hips, thighs and bottom
Diet “do’s” and “don’ts” for healthy, radiant skin.
Images of rashes caused by common skin conditions